Table of Contents Author Guidelines Submit a Manuscript
Case Reports in Endocrinology
Volume 2014 (2014), Article ID 980283, 3 pages
Case Report

A Case Report of Post-Operative Jöd-Basedow Phenomennon Following Oral and IV Iodine Contrast Administration

Department of Anesthesia, Naval Medical Center, 34800 Bob Wilson Drive, San Diego, CA 92134, USA

Received 4 December 2013; Accepted 6 January 2014; Published 11 February 2014

Academic Editors: A. J. O'Sullivan and N. Sakane

Copyright © 2014 Maureen Higgs et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.


This is a case of thyrotoxicosis, due to the Jöd-Basedow phenomenon following administration of oral and IV iodinated contrast in a patient with history of gastrointestinal stromal tumor (GIST) and small bowel obstruction. The patient developed atrial fibrillation and had an extended stay in the intensive care unit. Given the aging population with possible subclinical hyperthyroidism, multinodular goiter, and the rise in contrast administration for routine diagnostic studies, this case serves to raise awareness of the risks of “routine” tests administered to our aging patient population.